Sunday, September 6, 2015

I Started Hormones!!!!!!!

“You can prepare for something for as long as you want, but when you get to it in reality, all hell breaks loose.”
-         What I wrote on FB four years ago when I was separated from my ex, and started my (first) transition out of Ultra-Orthodoxy.
One thing that I always loved about my culture of origin growing up, and still do until today, is the wonderful and inspirational way we celebrate milestones. We have rituals and occasions to celebrate the end and the beginning of the week, the beginning of the new month and New Year. On top of these, they are the life cycle milestones, such as celebrating births, birthdays, becoming an adult, engagements and wedding, and even deathbed and mourning celebrations.
For one milestone, I am not aware of any celebrations in place yet: Finally aligning one’s outer and inner gender. Most human being are lucky enough that they do not have to do it, but for these who do, this is (arguably?) the biggest moment in life.
TODAY I CELEBRATE THIS MILESTONE!!!!
After 20 years, I finally started Hormone Replacement Therapy (HRT) today.
This time I feel like the quote I started with is true, in all its colors. As much as I prepared myself for this moment for years, when it gets to it, all breaks loose. Just this time I would replace hell with paradise.
Okay enough with the aspiration; I believe most readers just want to hear the details.
To be honest, I am actually backlogged with three drafts. I am in the middle of writing three different posts, updates about my transition:

  1.  “Coming Out #1” about my coming out to two of my closest friends, as well as an old therapist, and a school faculty member.
  2.  “Clothing” my amazing adventures exploring new feminine clothes!
  3. “Going Out” about my experience going out the first time in public dressed like myself (aka, in girls clothes).
They are all interesting - at least to me - but after I got home on Friday with my new friends - two bottles of pills, I decided that this belongs at the top of the page.
In the last weeks, I have been seeing a therapist that specializes in gender identity. It did not take her long to diagnose me officially with “Gender Dysphoria”, which in short means that my real gender and the gender assigned to me at birth, do not add up; nothing news to me at this point. The next step was to go see a doctor that specializes in that, and to cure the Dysphoria, by starting the physical transition from male to female.
The last few weeks have been hard on me emotionally, harder than at any other time in my life, and I was eager to start ASAP. Also taking in account my age, every day that goes by, and the unwanted male testosterone is free to work with my body, is a waste of precious time. My biological clock is ticking in some way.
Last week I finally got to meet the doctor. I had made an appointment at some Trans health clinic in New York, but the wait time for an initial visit was over six weeks, to long for my nerves. Thankfully a few friends that I met at a Trans Women support group at The Center told me about Apicha, a wonderful Trans health clinic in the Tribeca area of New York. I called them up, and got an appointment for the next day. There I first met with two wonderful social workers, themselves Trans-woman, who explained to me all the procedures, as well as offering me help with everything I might encounter during the transition, from physical to mental, and from name change to SRS (Sex Reassignment Surgery). After meeting with them I finally got to meet my doctor, who will become my primary physician.
The doctor I am seeing, is just such a wonderful and amazing human being. Themselves part of the gender-queer community (I will refer to my doctor in third person pronouns ‘they/them/their’ as this is what they prefer to go by), they have a deep medical and emotional understanding of all my needs. After some bloodwork, paperwork, and a short conversation about what’s about to happen, I was ready. I knew pretty much what the effects of HRT will be. Some of the side effects that my doctor mentioned were new to me, but none of them made me reconsider it even slightly.
When I came back to the doctor on Friday afternoon, they gave me three prescriptions. One of them wasn’t new to me at all; 600Mg of calcium twice a day. The other two were medications for which I was waiting my whole life (Disclaimer: Never rely on the exact doses that I write I got, or anyone else online. EVERYONE IS DIFFERENT and make sure to discuss with your doctor before starting any of these medications) Estradiol 2Mg, and Spironolactone 50Mg, both twice a day. The Estradiol I got a sublingual pill – one that dissolves in the mouth, so it should now go through the metabolism, as it can affect the liver, and the Spironolactone is a standard oral pill.
To give a short explanation of what these medications are, and their functions:
Estradiol is Estrogen – a female hormone. It is what will cause my breasts to grow, soften my skin, redistribute my body fats from a male to female pattern, and make my scalp hair grow faster, thicker, and shinier. The most visible parts will be the breast, the hips, facial features (mainly the shape of the eyes), hair growth, and body shape. As well as several other minor changes. It will also effect sexual sensitivity and reaction, slowly transforming from a male sexuality (concentrated in the penis, quick orgasms, more physical than emotional etc.) to a female sexuality (more spread out through the whole body, slower and longer orgasms, more emotion involved, etc.). To be honest, I am kind of really looking forward to that…
Spironolactone is a Testosterone blocker. Testosterone is what builds all the masculine features in a man’s body. This medication will slow down the growth of body hair, weaken and finally fully kill the male reproductive system. It will also end the loose of hair usually cost by testosterone, it will stop the sweating that men usually have, change the smell of the body, and several other changes.
Together they both enhance each other for maximum feminization of the body. You can also read more on the Wikipedia page about “Hormone replacement therapy (male-to-female)” that gives a very detailed explanation of the process.
I feel like I want to write more about the feelings I had and the thoughts that crossed my mind, as I swallowed the first pills. However, I know myself to well, I am crying just when I am thinking about it (oops, how could I forgot this, one ‘side effect’ of HRT is that I cry way more). I could say, that it took me 10 minutes before I actually took them, I was shaking and crying. After all, it was one of the most significant moments in my life thus far,
For now I am not expecting any quick changes in the next week. So far the only two side effects I felt was having to urinate a lot, and extra sweating. The sweating is already almost gone.
Above all, the physiological effect (although that might also be hormonal, I think that it is too early to say that it already had an affect) has been amazing. I am a lot calmer, and more productive then I have been in the last few weeks (as you can see by the fact that I wrote a whole three page blog post), and I feel way more comfortable with myself.
In the next few weeks, as the affects start to come in, I will try to update weekly on the changes I will notice. I will try to report in short to the point (not inspiring stories ;) details. I can expect to see differences in hair growth, nipples, as well as mood swings, within a week, so there will be a lot to report about. Also, I will have every excuse to be bitchy, so watch out.
Thanks for reading and will see you people next week!!!
A Girl @ The Second Transition
Please follow me on Facebook and Twitter for constant life updates.


6 comments:

  1. You go girl, you are getting here and you will free your mind.

    ReplyDelete
  2. Congrats on the HRT! I can't wait to read more

    ReplyDelete
  3. She is so pretty.... and of course, incredibly brave..

    ReplyDelete
  4. Thanks for sharing your journey with us. I look forward to being with you in blogsville, on Facebook and sometimes in person... You're brilliant, beautiful and inspiring!
    Love,
    Devorah

    ReplyDelete
  5. Wow. Good luck. Most of us cannot understand what you are going through. But stay strong

    ReplyDelete